Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 31, NWS Aberdeen, SD

July 25, 1997Brown County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 25, 1997, 6:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1997, 6:56 PM CDT (23:56 UTC)
Expired
Jul 25, 1997, 7:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:12 PM CDTThunderstorm Wind 69Aberdeen, SDThunderstorm winds and small hail damaged about 3 to 4 acres of sunflowers.
Jul 25, 7:33 PM CDTHail 1.75Warner, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 252356 RRA
TORABR
SDC013-260030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT FRI JUL 25 1997

* TORNADO WARNING FOR
  WESTERN BROWN COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 730 PM CDT
 
* SOME LOCATIONS AFFECTED
  ABERDEEN                            AROUND 715 PM CDT
  WARNER                              AROUND 720 PM CDT

* AT 654 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 12
  MILES WEST OF ABERDEEN MOVING EAST AT 30 MPH.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

CB/DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 10:40 AM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 10:40 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT FRI JUL 25 1997

HAVE UPDATED ZONE PACKAGE TO REMOVE MORNING WEATHER. ALSO UPPED HIGHS
IN CENTRAL ZONES AROUND PIR. WEAK PRESSURE GRADIENTS AT SFC UP TO 850 MB
...SO WILL FCST VARIABLE WINDS OVER ENTIRE CWA.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:36 PM CDTSevere Thunderstorm WarningABRJones64 min
Jul 24, 9:07 PM CDTSevere Thunderstorm WarningABRClark, Spink63 min
Jul 24, 9:45 PM CDTTornado WarningABRClark30 min
Jul 24, 9:51 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin94 min
Jul 24, 11:21 PM CDTSevere Thunderstorm WarningABRLyman34 min
Jul 25, 12:07 AM CDTSevere Thunderstorm WarningABRHamlin48 min
Jul 25, 12:14 AM CDTFlash Flood WarningABRClark, Codington, Deuel, Hamlin3 hr
Jul 25, 4:37 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson58 min
Jul 25, 4:51 PM CDTTornado WarningABRMcPherson44 min
Jul 25, 5:37 PM CDTTornado WarningABREdmunds, McPherson58 min
Jul 25, 6:22 PM CDTSevere Thunderstorm WarningABRCorson63 min
Jul 25, 6:36 PM CDTSevere Thunderstorm WarningABREdmunds64 min
Jul 25, 6:45 PM CDTTornado WarningABREdmunds50 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.